Steroid use and psychiatric symptoms reinforce each other in a “vicious cycle”

17/07/2013

The use of anabolic-androgenic steroids (AAS) could lead to a person suffering from poor mental health when they are older. This is the suggestion of new research appearing in the British Journal of Sports Medicine, which established a connection between individuals who use such drugs and mental health issues in later life.

Published by the University of Gothenburg’s Centre for Education and Research on Addiction (CERA), the study looked at the examples of 700 Swedish athletes who competed in top-level events such as weightlifting, wrestling, throwing and powerlifting between 1960 and 1979.

Of these, 20 per cent admitted to having taken steroids at some point in their active careers.

Claudia Fahlke, Director at CERA, said: “We found a clear link. AAS users were more likely to have been treated for depression, concentration problems and aggressive behaviour.”

Ms Fahlke noted the findings indicate steroid use and psychiatric symptoms often reinforce each other in a “vicious cycle”.

Last year a study suggested that young men in the US find performance-enhancing drugs in sport to be highly unethical.

http://www.bps.org.uk/news/steroid-use-and-later-mental-health

Social tagging: > >

Leave a Reply

Please type the characters of this captcha image in the input box

Please type the characters of this captcha image in the input box